Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Linear superpositions with mappings which lower dimension


Author: Y. Sternfeld
Journal: Trans. Amer. Math. Soc. 277 (1983), 529-543
MSC: Primary 26B40; Secondary 54F45
DOI: https://doi.org/10.1090/S0002-9947-1983-0694374-9
MathSciNet review: 694374
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown that for every $ n$-dimensional compact metric space $ X$, there exist $ 2n + 1$ functions $ \{ {\varphi _j}\}_{j = 1}^{2n + 1}$ in $ C(X)$ and $ n$ mappings $ \{ {\psi _i}\}_{i = 1}^n$ on $ X$ with $ 1$-dimensional range each, with the following property: for every $ 0 \leqslant k \leqslant n$, every $ k$ tuple $ \{ {\psi_{i_l}}\}_{l = 1}^k$ of the $ {\psi _i}$'s and every $ 2(n - k) + 1$ tuple $ \{ {\varphi _{{j_m}}}\}_{m = 1}^{2(n - k) + 1}$ of the $ {\varphi_j}$'s, each $ f \in C(X)$ can be represented as $ f(x) = \Sigma _{l = 1}^k{g_l}({\psi _{{i_l}}}(x)) + \Sigma_{m = 1}^{2(n - k) + 1}{h_m}({\varphi_{{j_m}}}(x))$, with $ {g_l} \in C({\psi _{{i_l}}}(X))$ and $ {h_m} \in C(R)$.

It is also shown that in many cases the number $ 2(n - k) + 1$ is the smallest possible.


References [Enhancements On Off] (What's this?)

  • [1] V. I. Arnold, Representation of continuous functions of three variables, Amer. Math. Soc. Transl. (2) 28 (1963), 61-149. MR 0153797 (27:3758)
  • [2] C. F. K. Jung, Mappings on compact metric spaces, Colloq. Math. 19 (1968), 73-76. MR 0229215 (37:4789)
  • [3] J. Keesling, Closed mappings which lower dimension, Colloq. Math. 20 (1969), 237-241. MR 0248768 (40:2019)
  • [4] A. N. Kolmogorov, On the representation of continuous functions of many variables by superpositions of continuous functions of one variable and addition, Dokl. Akad. Nauk SSSR 114 (1959), 953-956. MR 0111809 (22:2669)
  • [5] K. Kuratowski, Topology. II, Academic Press, New York, 1968.
  • [6] A. Lelek, On mappings that change dimension of spheres, Colloq. Math. 10 (1963), 45-48. MR 0152990 (27:2961)
  • [7] K. Menger, Kurventheorie, Teubner, Leipzig, 1932.
  • [8] P. A. Ostrand, Dimension of metric spaces and Hubert's problem $ 13$, Bull. Amer. Math. Soc. 7 (1965), 619-622. MR 0177391 (31:1654)
  • [9] Y. Sternfeld, Uniformly separating families of functions, Israel. Math. 29 (1978), 61-91. MR 0487991 (58:7570)
  • [10] -, Superpositions of continuous functions, J. Approx. Theory 25 (1979), 360-368. MR 535937 (82d:26008)
  • [11] -, Dimension of subsets of product spaces, Proc. Amer. Math. Soc. 82 (1981), 452-454. MR 612738 (83a:54054)
  • [12] -, Uniformly separating families of functions. II, preprint.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 26B40, 54F45

Retrieve articles in all journals with MSC: 26B40, 54F45


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1983-0694374-9
Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society